Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 19, NWS Topeka, KS

August 13, 2024Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 13, 2024, 7:49 AM CDT for Lyon County, Kansas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2024, 7:49 AM CDT (12:49 UTC)
Expired
Aug 13, 2024, 10:39 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:00 AM CDTRAIN 4.257 Sw Americus, KS
Aug 13, 8:00 AM CDTRAIN 5.312 Nw Emporia, KSMesonet station 1135D 2 NW Emporia.
Aug 13, 8:10 AM CDTRAIN 4.135 Nnw Neosho Rapids, KS
Aug 13, 8:18 AM CDTFLASH FLOODEmporia, KSCommercial street flooded near and south of 8th avenue. Water several inches deep affecting businesses.
Aug 13, 9:50 AM CDTRAIN 4.55 Nne Emporia, KS
Aug 13, 10:19 AM CDTRAIN 5.31 Nw Emporia, KSAT KVOE Radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WGUS53 KTOP 131249
FFWTOP
KSC111-131545-
/O.NEW.KTOP.FF.W.0019.240813T1249Z-240813T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
749 AM CDT Tue Aug 13 2024

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Lyon County in east central Kansas...

* Until 1045 AM CDT.

* At 748 AM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Up to 6 inches of 
  rain have fallen. Additional rainfall amounts up to 1.5 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Emporia, Americus and Neosho Rapids.

This includes the following highways...
	Kansas Turnpike between mile markers 123 and 135.
	Interstate 35 between mile markers 128 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3844 9635 3847 9635 3849 9635 3851 9635
      3850 9595 3849 9595 3846 9595 3843 9595
      3842 9595 3835 9595 3836 9635

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

53
2 follow-up statements
716 
WGUS73 KTOP 131332
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
832 AM CDT Tue Aug 13 2024

KSC111-131545-
/O.CON.KTOP.FF.W.0019.000000T0000Z-240813T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-
832 AM CDT Tue Aug 13 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT THIS 
MORNING FOR CENTRAL LYON COUNTY...

At 830 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain in Emporia. Up to 6 inches of 
rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Emporia, Americus and Neosho Rapids.

This includes the following highways...
	Kansas Turnpike between mile markers 123 and 134.
	Interstate 35 between mile markers 128 and 143.

Portions of Commercial Street are flooded with water several inches 
deep. Additional areas of Emporia continue to experience flooded 
roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3844 9635 3847 9635 3849 9635 3851 9635
      3850 9595 3849 9595 3846 9595 3843 9595
      3842 9595 3835 9595 3836 9635

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

53
550 
WGUS73 KTOP 131539
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1039 AM CDT Tue Aug 13 2024

KSC111-131549-
/O.CAN.KTOP.FF.W.0019.000000T0000Z-240813T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-
1039 AM CDT Tue Aug 13 2024

...FLASH FLOOD WARNING FOR CENTRAL LYON COUNTY HAS BEEN REPLACED 
WITH A FLOOD WARNING...

Flooding and runoff will continue across central Lyon County through 
this afternoon, therefore the Flash Flood Warning has been replaced 
with a Flood Warning.

&&

LAT...LON 3844 9635 3847 9635 3849 9635 3851 9635
      3850 9595 3849 9595 3846 9595 3843 9595
      3842 9595 3835 9595 3836 9635

$$

53

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:47 AM CDT, 2 hours 2 minutes earlier. Its key messages:

  • An MCS expected to move into the area by early this morning with showers and storms through much of the morning, especially along and south of I-70.
  • Another round of nocturnal storms this evening and overnight may be possible focused mainly over northeastern Kansas areas.
  • Hot and humid during the day Wednesday ahead of the arrival of a cold front into the evening. Some areas may reach advisory levels mainly along and south of I-70.
  • A cold front pushes through Wednesday night giving the chance for storms to form into the evening time frame with near normal temperatures to follow.
Area forecast discussion, Aug 13, 5:47 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
547 AM CDT Tue Aug 13 2024

.KEY MESSAGES...

- An MCS expected to move into the area by early this morning with
showers and storms through much of the morning, especially along and
south of I-70.

- Another round of nocturnal storms this evening and overnight may
be possible focused mainly over northeastern Kansas areas.

- Hot and humid during the day Wednesday ahead of the arrival of a
cold front into the evening. Some areas may reach advisory levels
mainly along and south of I-70.

- A cold front pushes through Wednesday night giving the chance for
storms to form into the evening time frame with near normal
temperatures to follow.

&&

.DISCUSSION...
Issued at 346 AM CDT Tue Aug 13 2024

Currently, the upper air pattern across the CONUS is in transition.
The mean Westerlies reside north of the area. The trough over the
northeastern CONUS has begun to lift northeast which as allowed for
the western CONUS ridge to broaden and move east. The apex of the
mid to upper level ridge is now along the front range of the
Rockies. Monsoonal moisture is still being transported into the
central Rockies and around the ridge and ultimately across the
central Plains. Near the surface, a considerable increase in low
level moisture has taken place over the past couple of days with
dewpoints around the low to mid 70s across southern portions Kansas.
An inverted surface trough is in place generally from the TX
panhandle region into south central and into northeastern Kansas.
Storms that developed earlier during peak heating over southeastern
Colorado have organized into a weak MCS and continue to advance east
northeast into southwestern and west central Kansas.

Early this morning, expecting the mean flow to help steer the MCS
into the southern portions of the local area. Have maintained
highest POPs around sunrise into mid morning over central into east
central KS areas. As of this hour, storms haven't trended all that
severe with warnings continuing to drop off as the eastward
advancement takes place into only a marginally severe environment. A
couple of notable clusters of storms continue regardless. Still
expect that may be an opportunity for a marginally severe storm into
early morning across the area but this chance looks low when looking
at CSU machine learning probs with less than a 10-15% chance over
southern areas. A stable low level layer continues to set up with
DCAPE continuing to fall. Would expect heavy rain at this point to
be the primary concern with morning storms as a deep moist forecast
sounding profile appears to suggest little in the way of dry air.
Rainfall HREF probability matched mean values still range from 2-3
inches this morning.

Into tonight and Wednesday morning, an embedded shortwave amplifies
as it ejects from the Rockies into northern central Plains through
Nebraska. The focus for strongest ascent looks to be north of the
area but isentropic ascent within the warm moist flow transport
across the area may provide an opportunity for a band of heavy rain
to set up over northeastern portions of Kansas into far east central
areas. The high PW airmass should allow for efficient rainfall
within this area, so heavy rain could again become a concern. The
good thing is this is likely focused away from the area that may see
the heaviest rainfall into this morning. Flash Flood guidance is
still in the 2-3 inch range over northeastern KS areas. If storms
tend to remain anchored in one general area and training effects set
up due to any backbuilding then chances for flooding would go up
quickly. However, trends in CAM guidance is suggesting storms would
be focused northeast of the forecast area (confidence in these
models has not been high recently, unfortunately). Given that, have
kept northeastern Kansas areas into 60 percent chance range.

As the wave moves through the Plains, it is forecast to deepen
resulting in advection of modified cool air being pulled into the
Plains. This helps push a modified cold front toward the area. Ahead
of this, with dewpoints still into the 70s, should experience near
advisory level heat during the day Wednesday generally along and
south of I-70. With strong capping forecast to be in place, storms
into late Wednesday afternoon and evening may have a hard time
developing. Could see a few isolated to scattered storms that
produce hail and wind into the evening hours along with heavy rain
once again over portions of the area.

Once this moves through, back to a northwest flow component into the
weekend and generally cooler temperatures overall into the 80s at
least through the upcoming weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 523 AM CDT Tue Aug 13 2024

Marginal VFR conditions for much of the early morning with brief
IFR conditions possible. A few thunderstorms may also briefly
impact the terminals but mostly -SHRA looks on track with the
main line segment from the morning MCS moving south of the area.
Partial clearing may take place this afternoon before clouds
build back in and possible showers and storms again late period
but favored areas for storms overnight expected mainly northeast
of the terminals.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Drake
AVIATION...Drake
Hazardous weather outlook, Aug 13, 3:56 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 AM CDT Tue Aug 13 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-140900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 AM CDT Tue Aug 13 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning which may produce heavy
rainfall leading to flooding mainly over areas along and south of
Interstate 70.

Tonight, thunderstorms may form once again causing heavy rainfall
over portions of northeast into east central Kansas which may lead to
flooding over some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near advisory level heat will be in place during the afternoon
Wednesday mainly across areas along and south of Interstate 70.

A cold front moves into the Wednesday evening which may cause a few
isolated to scattered severe storms to form. Hazards may include
hail, damaging wind and heavy rainfall.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Aug 13, 7:34 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
734 AM CDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             2 WNW Emporia           38.42N 96.21W
08/13/2024  M6.09 Inch       Lyon               KS   Mesonet

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:59 AM CDTAreal Flood AdvisoryTOPMorris4 hr
Aug 13, 6:18 AM CDTAreal Flood AdvisoryTOPLyon3 hr
Aug 13, 7:54 AM CDTFlash Flood WarningTOPCoffey, Osage3 hr
Aug 13, 8:38 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
Aug 13, 10:39 AM CDTAreal Flood WarningTOPLyon6 hr
Aug 13, 10:44 AM CDTAreal Flood WarningTOPCoffey, Osage3 hr
Aug 13, 2:00 PM CDTHeat AdvisoryTOPAnderson, Clay, Coffey, Dickinson, Douglas, Franklin and 11 more29 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.